Community/Ambulatory

FDA Advise-ERR: Veterinary Drug and Human Drug – A Drug Name Mix-up

Problem: Pharmacists and veterinarians should be aware of the potential for animal injury due to confusion between human drugs and animal drugs that have lookalike or sound-alike names. The US Food and Drug Administration (FDA) Center for Veterinary Medicine (CVM) has recently received a report of a dog mistakenly receiving the human drug SINEQUAN (doxepin) instead of the prescribed animal drug ZENIQUIN (marbofloxacin). The dog became ill (lethargy, anorexia, and oliguria) 24 hours after being administered the SINEquan. Fortunately, the dog was treated and recovered.

Drug name confusions could arise from look-alike and/or sound-alike names along with other contributing factors. In this case, possible contributing factors may have included:

  • The sound-alike similarity between the animal drug name (Zeniquin) and the human drug name (SINEquan).
  • The brand name human drug SINEquan is a discontinued drug product. However, SINEquan still has strong brand name recognition and reference to the brand name SINEquan is found in human drug references and animal drug references. Generic doxepin may be prescribed by veterinarians for legal extralabel use to treat animals for various conditions. (For more information about legal extralabel use of human drugs to treat animals, please see here. Note: “Extralabel use” is similar to the term “off label use” in humans, but is not exactly the same.)
  • Some pharmacies may not be familiar with certain animal drugs, especially brand names.

Additionally, although this case involved a prescription communicated orally, we note that the name pair also has look-alike similarities when healthcare professionals are scripting and/or when pharmacists are dispensing medications for animals.

Safe Practice Recommendations:

The CVM recommends that pharmacies and veterinary care facilities that stock and sell both human and animal drugs take extra care when prescribing drugs for animals to avoid potential drug name confusion errors. To enhance safe prescribing and dispensing of drugs for animals, CVM recommends pharmacists and veterinarians consider the following:

For veterinarians and pharmacists

Be aware of the different types of look-alike and sound-alike drug names that can cause confusion and errors for veterinary prescription orders: confusion between two or more human drug names, confusion between two or more animal drug names, and drug name confusion between human drug names and animal drug names. The recent report involving SINEquan and Zeniquin is an example of this latter type. Consider configuring product selection screens for electronic computer order entry systems, so that look-alike drug names are not listed in a consecutive manner to prevent product selection errors. When possible, add a screen or a notes field to provide an alert on possible look-alike or soundalike drug names for the person entering the order.

For veterinarians

  • State veterinary medical boards generally regulate how prescriptions must be written and what information must be included on the prescription. Regulations may vary by state. See the American Veterinary Medical Association’s (AVMA) “Prescriptions and Pharmacies: For Veterinarians (FAQ)” webpage for frequently asked questions about the requirements for writing veterinary prescriptions.
  • If permitted by your state, consider including the brand name and established name (generic name) of the drug, as well as the animal species, on written or verbal prescription orders because this information may be helpful to the pharmacist filling the order.

For pharmacists

  • When receiving prescriptions orally,
    • Ask for the spelling of the drug name if you do not recognize the drug name and ask for the corresponding established name of the drug if only the brand name is ordered
    • Transcribe, then read back the order to the prescriber
  • At the time of dispensing, advise the animal owner to call the prescribing veterinarian with any questions about the use of the medication for their animal, including potential side effects of the drug or any questions about the animal’s medical condition.
  • Obviously, if there is a question or confusion concerning any aspect of the order, call the veterinarian for verification or clarification.

For more information, please see the CVM veterinary medication errors webpage. Veterinarians, pharmacists, and animal owners can also report medication errors and adverse events to the FDA

ISMP Editor’s Note: More pharmacies are now carrying veterinary medications, so the risk of a drug name mix-up between veterinary and human medicines may be increasing. If the veterinarian or the veterinarian’s office staff telephones prescriptions, advise them to have the pharmacist read back what was transcribed. Owners who are provided with the name and purpose of the medication that their pet is supposed to receive and share it with the pharmacist are in the best position to recognize a dispensing error should it occur. The CVM now reviews proposed drug names to consider potential safety issues, such as look-alike or sound-alike names that may result in name confusion. Reports of medication errors may also be made to ISMP which forwards them to FDA.